Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

July 17, 2012Stanly County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 17, 2012, 4:17 PM EDT for Stanly County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2012, 4:17 PM EDT (20:17 UTC)
Expired
Jul 17, 2012, 5:15 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC

County Stanly County, NC

The radar

The Columbia radar (KCAE), 159 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WWUS82 KRAH 172017
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT TUE JUL 17 2012

NCZ073-172115-
STANLY-
417 PM EDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY COUNTY THROUGH 515
PM EDT...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLYLER...OR ABOUT OVER ALBEMARLE...MOVING WEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLYLER... 
ALBEMARLE... AND FINGER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE 
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN 
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3524 8047 3550 8030 3551 8019 3515 8017
      3517 8020 3515 8022 3521 8026 3518 8031
      3516 8035 3517 8037 3516 8039 3517 8050
      3520 8051
TIME...MOT...LOC 2016Z 079DEG 3KT 3533 8026

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:20 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 17, 3:20 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT TUE JUL 17 2012

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL PERSIST OVER CENTRAL NORTH CAROLINA
THROUGH THURSDAY. A COLD FRONT WILL APPROACH THE REGION ON THURSDAY
AND FRIDAY.
&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 250 PM TUESDAY...

LATEST SFC ANALYSIS SHOWS A PIEDMONT TROUGH LOCATED ACROSS CENTRAL
NC. TO THE WEST OF THE TROUGH ACROSS THE WESTERN DEW POINTS ARE IN
THE MID TO UPPER 60S WITH A LIGHT NORTHWEST TO NORTHERLY WIND. AHEAD
OF THE TROUGH A SOUTHWESTERLY FLOW IS PRESENT WITH DEW POINTS IN THE
LOWER 70S. WATER VAPOR IMAGERY SHOWS A WEAK SHEAR AXIS AND SOME
ASSOCIATED DRYING EXTENDING EAST TO WEST NEAR AND JUST NORTH OF THE
NC/VA BORDER. VIS SAT IMAGERY SHOWS A FAIR AMOUNT OF CUMULUS ACROSS
CENTRAL NC WITH AN ENHANCED AREA OF AGITATED CUMULUS EXTENDING
NORTHEAST TO SOUTHWEST NEAR THE PIEDMONT TROUGH ASSOCIATED WITH SOME
INCIPIENT CONVECTION.

EXPECT CONVECTION TO BECOME MORE NUMEROUS DURING THE NEXT FEW HOURS
WITH THE GREATEST COVERAGE IN THE VICINITY OF THE PIEDMONT TROUGH
AND ACROSS THE SANDHILLS AND COASTAL PLAIN. HI RES CONVECTION
ALLOWING MODELS NOTE THAT THE PIEDMONT TROUGH WILL BE THE MAIN
PLAYER THIS AFTERNOON AND EARLY EVENING WITH CONVECTION QUICKLY
FADING THIS EVENING WITH THE LOSS OF DAYTIME HEATING. STORM MOTION
WILL BE EXTREMELY SLOW WITH STORMS TENDING TO PERHAPS DRIFT OR
BUILD SOUTH AND SOUTHWESTWARD. SEVERE THREAT WILL BE LIMITED THIS
AFTERNOON WITH LIMITED COVERAGE AND A VERY WEAK WIND FIELD BUT GIVEN
MODERATE INSTABILITY WITH MLCAPE VALUES OF 1500-2500 AND IMPRESSIVE
DCAPE VALUES OF 1000-1500 J/KG ACROSS THE NORTHEAST AND FAR
NORTH...POTENTIAL FOR DAMAGING DOWNBURST WINDS EXIST. ANTICIPATING
CELL MOTION AND POTENTIAL OUTFLOW INTERACTION WILL BE A CHALLENGE AS
WELL. WITH SLOW STORM MOTION POTENTIAL FOR ACCUMULATED HEAVY RAIN
AND FLOODING EXISTS...BUT STORM BREADTH SHOULD BE LIMITED.

EXPECT CONVECTION TO FADE NOT TOO LONG AFTER SUNSET WITH LITTLE OR
NO CONVECTION OVERNIGHT. MAINLY CLEAR SKIES ARE EXPECTED MUCH OF THE
NIGHT WITH TEMPERATURES FALLING INTO THE LOWER 70S. -BLAES

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 310 PM TUESDAY...

A WEAK SURFACE TROUGH IS EXPECTED TO PERSIST ACROSS CENTRAL NC ON
WEDNESDAY AND WEDNESDAY NIGHT. BOTH THE NAM AND GFS INDICATE THE DEEPEST
MOISTURE ON WEDNESDAY WILL BE ACROSS THE FAR SOUTHERN AND
ESPECIALLY SOUTHWESTERN PORTION OF THE CWA. THE STALLED SHEAR AXIS
IN SOUTHERN VA SHOULD LIFT NORTH ON WEDNESDAY WITH THE VORTEX
ACROSS COASTAL GA ON TUESDAY AFTERNOON DRIFTING NORTH TOWARD
INTERIOR SC DURING AFTERNOON. DIFFICULT TO DETERMINE THE EXTENT OF
CONVECTIVE COVERAGE ON WEDNESDAY BUT FEEL THE GREATEST THREAT OF
CONVECTION WILL BE ACROSS THE SOUTH AND WEST WITH CHANCE TO SLIGHT
CHANCE POPS WARRANTED. MODERATE INSTABILITY AND VERY WEAK SHEAR IS
EXPECTED ONCE AGAIN ON WEDNESDAY WITH A LIMITED SEVERE WEATHER
THREAT.

HIGH TEMPERATURES ON WEDNESDAY WILL RANGE IN THE MID TO
UPPER 90S WITH THE HOTTEST TEMPERATURES ACROSS THE NORTH AND
NORTHEAST WHERE LOW LEVEL THICKNESS VALUES WILL CLIMB INTO THE
1430-1435M RANGE BY LATE AFTERNOON. NAM/GFS ARE CONSISTENT WITH
KEEPING SURFACE DEW POINTS IN THE LOWER 70S DURING THE AFTERNOON
WHICH WILL ALLOW HEAT INDEX VALUES TO APPROACH 105. HAVE
COORDINATED WITH NEIGHBORING WFOS AND HAVE OPTED TO HOLD OFF ON
ISSUING AN HEAT ADVISORY AT THIS TIME BUT MID SHIFT WILL NEED TO
EXAMINE THIS FURTHER. HIGHS ON WEDNESDAY WILL RANGE IN THE 93-98
RANGE WITH LOWS WEDNESDAY NIGHT IN THE 70-75 RANGE. -BLAES

WE BEGIN TO SEE A TRANSITION TOWARDS BETTER DEFINED EAST COAST
TROFFING ON THURSDAY AS A SHORT WAVE AS A COUPLE OF SHORT WAVES MAKE
A SOUTHEAST TRAJECTORY OUT OF THE UPPER MIDWEST. UNTIL THIS BECOMES
ESTABLISHED...HOWEVER...EXPECT SCATTERED CONVECTION ON THURSDAY
DISTRIBUTED IN THE WEST DUE TO EASTWARD DRIFT OF DIFFERENTIAL-
HEATING INDUCED ACTIVITY OFF THE MOUNTAINS...AND IN THE LEE OF THE
SURFACE TROF WHERE LOW LEVEL CONVERGENCE WILL BE ENHANCED. HIGHS
WILL BE IN THE LOW TO MID 90S...AND ASSOCIATED HEAT INDICES 100-105.
-MLM

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...

A SHORT WAVE DIGGING OUT OF THE GREAT LAKES INTO THE MID ATLANTIC
WILL BE ACCOMPANIED BY A BACKDOOR SURFACE COLD FRONT SAGGING SLOWLY
SOUTH AND STALLING OVER THE AREA THROUGH THE WEEKEND. MOISTURE
TRANSPORT OUT OF THE GULF WILL BE ON THE INCREASE AHEAD OF THE
SURFACE FRONT ON FRIDAY WITH PRECIPITABLE WATER EXCEEDING 2 INCHES
AND WILL INCREASE POPS TO HIGH CHANCE CATEGORY FOR FRIDAY.
CLOUDINESS AND PRECIP WILL HINDER INSOLATION CONSIDERABLY AHEAD OF
THE FRONT...85 TO 90 LOOKS GOOD.

THE DYNAMICS WILL BE IMPROVING WITH THE SHARPENING OF THE UPPER TROF
ON SATURDAY AS A 100 KT UPPER JET LIFTS OUT OF THE AREA. UPPER
DIFFLUENCE WILL BE STACKED ABOVE THE LOW LEVEL CONVERGENCE ZONE WITH
THE SURFACE FRONT...AND WILL INTRODUCE POPS IN THE CHANCE CATEGORY
FOR SATURDAY...SLIGHTLY FAVORING THE SOUTHERN TIER. LOW LEVEL
THICKNESSES ARE NEAR CLIMATOLOGY...BUT AGAIN...HEAVY CLOUDINESS
SHOULD DAMPEN THE RISE...LOW 80S ACROSS THE NORTH AND MID 80S ACROSS
THE SOUTH.

CONFIDENCE IS LESSENED IN THE LATE WEEKEND INTO NEXT WEEK AS THE
STALLED FRONT WILL DETERMINE WHERE POPS WILL BE INCREASED. AT THIS
POINT...WILL FORECAST A LOCATION ACROSS THE SOUTHERN TIER OF THE
AREA AND GRADUATE CHANCE POPS AS WELL AS HIGHS 85-89 ON SUNDAY FROM
LOWER NUMBER NORTH TO HIGHER VALUES SOUTH.

NORTHWEST FLOW LOOKS TO PREDOMINATE MONDAY AND TUESDAY AS STRONG
RIDGING REMAINS LOCKED IN ACROSS THE NATIONS MIDSECTION. THIS WOULD
GIVE US CHANCES FOR ISOLATED TO WIDELY SCATTERED MAINLY DIURNAL
CONVECTION EACH DAY...WITH TEMPS CLIMBING BACK TO CLIMATOLOGICAL...
UPPER 80S TO LOWER 90S...BOTH DAYS.

MINS THROUGH THE PERIOD WILL BE BASICALLY CLIMATOLOGICAL...RANGING
FROM UPPER 60S TO THE LOW AND MID 70S.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
AS OF 210 PM TUESDAY...

EXPECT VFR CONDITIONS TO PREVAIL ACROSS CENTRAL NC THROUGH MUCH OF
THE 24 HOUR TAF PERIOD WITH A BRIEF PERIOD OF MVFR CONDITIONS
POSSIBLE WITH ISOLATED THUNDERSTORMS OR MORNING FOG. ISOLATED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...WITH THE GREATEST
COVERAGE ACROSS THE MOUNTAINS AND FOOTHILLS AND IN THE SANDHILLS AND
SOUTHERN COASTAL PLAIN. THE CONVECTIVE COVERAGE WILL BE TOO LIMITED
TO INCLUDE IN THE TAF BUT HAVE NOTED A BRIEF BKN PERIOD AT
KINT/KGSO/KFAY THIS AFTERNOON. THE POTENTIAL FOR A BRIEF PERIOD OF
DAYBREAK MVFR FOG IS POSSIBLE AT LOCATIONS WHERE/IF STORMS OCCUR
AND ACROSS THE COASTAL PLAIN. FAIR WEATHER IS EXPECTED ON WEDNESDAY
MORNING INTO THE EARLY AFTERNOON BEFORE MORE SCATTERED CONVECTION
DEVELOPS LATER IN THE DAY.

LOOKING FURTHER AHEAD...WIDELY SCATTERED AFTERNOON THUNDERSTORMS ARE
POSSIBLE ON WED AFTN/EVE. A BETTER CHANCE OF STORMS DEVELOPS ON
THURSDAY AND ESPECIALLY FRIDAY AS A COLD FRONT APPROACHES THE AREA.
WIDELY SCATTERED CONVECTION MAY PERSIST INTO THE WEEKEND AS THE COLD
FRONT STALLS ACROSS THE REGION. -BLAES

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES/MLM
LONG TERM...MLM
AVIATION...BLAES
Hazardous weather outlook, Jul 17, 3:46 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT TUE JUL 17 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-182000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
346 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG THUNDERSTORM THIS AFTERNOON AND EVENING COULD
PRODUCE LOCALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL APPROACH 105 DEGREES ON WEDNESDAY AFTERNOON AND
AGAIN THURSDAY AFTERNOON...MAINLY ACROSS THE COASTAL
PLAIN...EASTERN PIEDMONT AND THE SANDHILLS.

In the hours before

Special weather statement, Jul 17, 3:46 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT TUE JUL 17 2012

NCZ026-027-041-042-172045-
FRANKLIN-JOHNSTON-NASH-WAKE-
346 PM EDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON...NASH...WAKE AND
FRANKLIN COUNTIES THROUGH 445 PM EDT...

AT 345 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROLESVILLE...OR ABOUT 13 MILES NORTHEAST OF RALEIGH...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROLESVILLE....
WENDELL...EMIT...FLOWERS.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 16 AND 26.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3592 7805 3559 7841 3592 7862 3616 7841
TIME...MOT...LOC 1945Z 330DEG 16KT 3589 7843

10
Special weather statement, Jul 17, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
417 PM EDT TUE JUL 17 2012

NCZ073-172115-
STANLY-
417 PM EDT TUE JUL 17 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY COUNTY THROUGH 515
PM EDT...

AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLYLER...OR ABOUT OVER ALBEMARLE...MOVING WEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PLYLER...
ALBEMARLE... AND FINGER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3524 8047 3550 8030 3551 8019 3515 8017
      3517 8020 3515 8022 3521 8026 3518 8031
      3516 8035 3517 8037 3516 8039 3517 8050
      3520 8051
TIME...MOT...LOC 2016Z 079DEG 3KT 3533 8026

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:42 PM EDTSevere Thunderstorm WarningRAHForsyth63 min
Jul 16, 9:17 PM EDTSevere Thunderstorm WarningRAHDavidson34 min
Jul 17, 3:46 PM EDTSpecial Weather StatementRAHFranklin59 min
Jul 17, 4:37 PM EDTSpecial Weather StatementRAHHoke, Scotland53 min
Jul 17, 5:40 PM EDTSpecial Weather StatementRAHRichmond65 min
Jul 17, 6:17 PM EDTSpecial Weather StatementRAHScotland58 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.